Hello everyone! My RLS has been getting progressively worse as I'm getting older (I'm 55). I was on the medication carbamazepine but although it helped for a while, it came back just as bad. Then I was put on Ropinarole, but they made me feel really sick, so now I'm at a loss as to what to do?

Coupled with the fact that I'm an insomniac and only get a couple of hours every night...I'm really struggling to keep my life as normal as possible.Read less

24 Replies

  • Hi Eileen, welcome to the site! Yes the lack of sleep is a killer! There are other meds to try such as mirapex(pramipexole), gabapentin, pregablin, Neupro patch, tramadol, codeine and other painkillers. Have you had your ferratin iron checked? Getting that up above 70 helps SOME people.Mine is 80 and rls still bad without and sometimes with treatment. Worth getting checked though.It appears for the majority of sufferers they have the genetic type as I do.You still have many meds to try but with the dopamine drugs in particular always start on the lowest dose possible to help prevent augmentation x

  • Thanks for all the advice. I have an appointment with the doc tomorrow and I'm unsure as to what to do next?

    I started on Carbagen ( carbamazepine) 100mg, but after someone told me it was not a good drug to be on, I asked to be put on Ropinarole (the effects were wearing off anyway) Ropinarole made me feel so sick that most of the time I had to lie down!!

    I'm also on Lustral (Sertraline) 100mg (2 a day) + Tibalone - livial 2.5mg (HRT).

    Anyone on Pramipexole - as an alternative to Ropinarole?

  • The setraline is likely to make your symptoms worse as are most antidepressants unfortunately. If you take a look at it has a section which lists meds that make symptoms for most sufferers worse.

    I have been on mirapex and had no sickness but we all different, Start on lowest dose to help avoid augmentation. You could ask to try a painkiller instead or sometimes taking a low dose of 2 or more meds together works better and keeps dose of each low.Let us know how you go x

  • Sorry, I repeated your good advice. I get the sense that you are feeling well these day. Thus well-rested?

  • Thankyou yes I am sleeping much better at the moment but still have many other health problems to deal with.A good nights sleep helps so much though

  • You're not still taking the iron are you? Hope your other health problems quiet down like the RLS. I actually have no doubt that you will be able to get a handle on your other conditions.

  • No I dont take iron

  • Excellent. Wish I could find something better.

  • Hi EileenK. I always take my Roprinerole with or straight after food as it used to make me feel sick. I take the slow release one so I think that helps too I can sympathise with you about the sleeping as I never manage more than a couple of hours continuous sleep. I do take sleeping pills every now and then just to help me along. Good luck.

  • Hi Cicek

    my doctor gave me sleeping pills when I told her that I was drinking wine at night just so I could get to sleep ( I've had insomnia for the last 15 years). After a couple of months, the doctor started reducing the dose , so I'm back to drinking just to get to sleep!!! But alcohol makes my RLS worse!! So I feel like I'm going round in circles!!

    At the moment, I'm not taking anything for my RLS and it's soooo bad! It starts the minute I sit down in the evening...I can't sit still for more than 5 seconds.

  • Alright Eileen, here's my standard advice, take note of all medications and supplements you are on. The following will generally make RLS much worse: melatonin, antidepressants - all, except maybe Effexor, antacids such as Tagamet, Zantac, Pepcid AC, also antihistamines and most likely statins and calcium channel blockers.

    Most of the above work via what's called the H2 pathway and they tend to block the absorption of iron. It's not written anywhere but I think it's possible that if you have allergies and a lot of histamine in your body (which travels via the H2 pathway) this could be another aggravating factor.

    Other people on this site have found music VERY helpful at night. And as you know standing and walking will relieve RLS symptoms. With that thought in mind, one person reported relief by kneeling and I believe that lying on a slant (board) with feet higher than head may also relieve symptoms. The reason that standing and walking relieves RLS is because our brains release dopamine when we do this. Dopamine is necessary to balance us and coordinate our motions. RLSers actually have plenty of dopamine in the brain but problems releasing it through-out the central nervous system when at rest. Parkinson patients who have very little dopamine in their brains have uncoordinated gait and movement.

    Autopsies of the brains of people claiming to have had RLS during their lifetime show that we are disease free!!! That's good news. But our brains are pathetically low on iron (Parkinson patients have toxic levels of iron in brain) and it is iron that allows our receptors to scoop up all of that dopamine floating around our brains and send it on through the body. The dopamine agonists work because they bulk up our dopamine receptors. But in the long run they desensitize them.

    I have mild sporadic RLS, now that I no longer take any of the forbidden medications. When I do get an attack I take one "broken down/chelated" form of iron on an empty stomach at night so I can sleep. It won't work if I take the iron during the day and it won't work for me if I take the drug store kind known as ferrous sulphate. I am probably the only person on this site that does not believe in raising our iron stores for the sake of our raising iron stores. It seems our brains just can't get at it once it's stored. As a matter of fact, I think the low side of normal is best. If our stores are too high then I don't believe my "iron at night thing" will work. My body will not allow the iron to enter my bloodstream from my GI tract.

    Good luck and keep us posted


  • Hi Eileen, ask to try Mirapex (Pramipexole) also see if you can change your anti-depressant to a more RLS friendly one. That could be making things worse for you. Please do not suffer, there are other meds for you to try. As you have found out alcohol can make things worse. Let us know how you get on at the doctors tomorrow.

  • Trazadone antidepressant is not supposed to make rls worse and helps with sleeping , best taken at night x

  • Oops, almost forgot to mention that some people on here have reported relief via giving up grains, potatoes, coffee, tea, dairy. So see if there is anything besides alcohol that is a trigger for you. Several people on here find that over-eating, in general, can trigger an attack - I agree. But most importantly (what I think ;)), is that we need to keep things moving along the GI tract. If you're constipated, don't be, not to be gross.

  • Many thanks for all your advice, it's really great to talk to people who understand exactly what you are going through....I'm seeing my GP tomorrow so I'll definitely ask about changing anti- depressants ( thanks p1pp1ns)

    I was actually thinking of asking for Mirapex (Pramipexole) , Elisse, but thanks for confirming it may be a better medication.

    I'll keep you posted!

  • My RLS have also gotten progressively worse. The Requip at 3mg 1/2 an hour later I am vomiting and in the morning can't wake up and when I drag myself out of be I have a hangover and am in agog for hours

  • Thats not nice to have to go through that all the time. Maybe changing the Requip for something else would be better.

  • I've taken to breaking the Requip 3mg in half. No vomiting. But still awake in a fog and hungover. 75% of the time it works. But the 20% are horrible. I stopped all ETOH. The caffeine is limited to early AM. But this leg thing is pretty bad. And I have a jo being on my feet for 12-13 hours I have no visible blue leg or spider veins. And I am try to keep my weight low.

  • Hi Minnie, welcome to the forum. I dont think weight or spider veins will make any difference to your symptoms as RLS is a neurological condition to do with dopamine receptors.Have you consideted trying one of the other dopamine agonist drugs such as mirapex.I have noticed quite a few members mention feeling/being sick with ropinerole.

    Many people also find their legs worse after being on the go all day, soon as they try to rest they start.Is it your work that needs you to be on your feet all those hours?

  • What is ETOH?

  • What is ETOH?

  • I've taken to breaking the Requip 3mg in half. No vomiting. But still awake in a fog and hungover. 75% of the time it works. But the 20% are horrible. I stopped all ETOH. The caffeine is limited to early AM. But this leg thing is pretty bad. And I have a jo being on my feet for 12-13 hours I have no visible blue leg or spider veins. And I am try to keep my weight low.

  • Minnie, how long have you been taking the 3mg Requip. Being over weight has nothing to do with having RLS. Big people, skinny people and all inbetween can suffer with RLS. Its the meds that can for most people put the weight on. And neither having veins or not having veins is connected to having RLS. Nothing proven on that. Honestly, if it was me, and the Requip was making me feel so bad, then i would change it.

  • Could someone explain the AGUMENTATION It is a term I am not familiar with.

You may also like...